CSN Login
Members Online: 6

You are here

Chemo side effects

Kazenmax's picture
Kazenmax
Posts: 350
Joined: Feb 2016

Hi all,

It's been a while since I've been online to this site. I had my original APR surgery in May 2016. Prior to surgery I did chemo and radiation. The chemo was Xeloda pills. I had to stop because the radiation cause a fistula between my bowel and my vagina. After surgery (which included a permanent colostomy) I was given oxaliplatin infusion and took a larger dose of Xeloda pills for 6 treatments. It took a while because my white cell count kept dropping and we had to push the treatment out further.

In January of this year I had my annual CT scan and two nodules were found in my lower left lung. We waited 3 months and did another. They had grown so on April 30, I had VATS to remove the nodules along with about 15 lymph nodes. The margins on the nodules were clean and there was no cancer in the lymph nodes. All good. I've healed pretty well and am feeling back to normal.

Then two weeks ago I saw my oncologist. They want to further test the nodules for the KRAS stuff but in the meantime, I need to get a port put in. The oncologist wants to be aggressive with chemo. He wants to do Folfiri-5 and Avastin. I will have to do an infusion and then wear a pump for 2 days, every two weeks.

I knew I would have to do chemo. I was stunned by how aggressive it will be. I'm trying to prepare myself for this and I was hoping to understand what side effects I can expect.

I had neuropathy with the first treatments, the cold sensitivity, fatigue and my oncologist suggested not doing the oxaliplatin again. He said with folfiri and avastin the most severe side effect would be diarrhea but that I could take medication for that.

I would love to hear from anyone who has done this treatment and how they fared. Any thoughts are appreciated.

Thanks

kaz

abita's picture
abita
Posts: 608
Joined: Dec 2017

I don't take Avastin. But I did switch to folfiri from folfox after a reaction to oxaliplatin. I think it it atropine that I get to prevent the diarrhea. It works for me. I have about 5 minutes when the infusion starts where I think maybe going to have to make a run for the bathroom. But it subsides. After starting with oxaliplatin and those side effects, I feel lucky now that the side effects are not too bad. I am so fatigued that walking uphill a block feels like I spent an hour on elliptical. I have a bit of indigestion at times, very rarely. I don't want to jinx myself since I still have 2 rounds to go but other than extreme fatigue i would say this is not too bad. Of course, i was on oxaliplatin during Northeast winter  so in comparison....

Kazenmax's picture
Kazenmax
Posts: 350
Joined: Feb 2016

Thanks! Hopefully I will have minimum side effects but I want to prepare. I will try to continue to work during this. Realistically it will probably be part time. Good luck with the rest of your treatments.

k

Twinzma
Posts: 211
Joined: Jan 2018

Everyone at my husbands infussion center has had different reactions. He started on Folfox/avastain and the nueropathy was not so bad. His CEA started to rise so they swithched him to Folfri & Erbitux. Now his CEA is dropping again and aside from the rash and some tiredness he is doing awesome. Two others on the same meds are vomiting and losing their hair and one has no ill effects. I noticed that 7 treatments in hair is thinning just a little, but don't tell him (it's in the back). As far as the rash it is welcomed, the oncologist said that it shows the Erbitux is working. Don't want to tempt the fates and brag but when my DH began this journey his CEA had risen to 311 and had 30 liver mets, now his cea is down to 26. His latest scans have shown a lot of liver mets have gone away and the largest that was 5.3x3.2 cm is now under 1cm. 

As I said everyone has different reactions. My husbands oncologist stressed to him not to give into the fatigue and that is the one side effect they all share. So he pushes through it, he just got of the pump yesterday and today is at the beach fishing with our boys. He works in the yard, on the boat and tries to keep the same level of activity as he did before his diagnosis.

Kazenmax's picture
Kazenmax
Posts: 350
Joined: Feb 2016

I had no idea that different people could have such different side effects. It sounds like your husband is really pushing through. He gives me hope that I can do the same. The lung surgery took a lot out of me in terms of energy. It's slowly coming back.

My CEA has never been raised. It's been normal all along. So much so that my oncologist does not bother to check it. 

I wish your husband and you the best of luck through the rest of his treatments. 

k

BRHMichigan's picture
BRHMichigan
Posts: 368
Joined: Jul 2017

I have been getting Irinetocan and Acastin for the past 8 weeks. I had extreme cramping and diahrrea 24 hours after my first infusion. A few Imodium later I was fine. The 2nd and 3rd treatments caused constipation with me. I have continued to work full time. I just take every other Friday off for the infusions. The other complaint I have is lack of appetite, so my Onc added a few more anti nausea meds. 

Hoping it's easy for you. I haven't lost one bit of hair yet. 

Kazenmax's picture
Kazenmax
Posts: 350
Joined: Feb 2016

I'm so glad you are tolerating it so well. Hoping I can do the same. Thanks?

K

Annabelle41415's picture
Annabelle41415
Posts: 6184
Joined: Feb 2009

Sorry I'm not able to help you with your new treatment as I've only done Folfox and that to me was very hard.   Wishing this new treatment works for you. 

Kim

PamC
Posts: 9
Joined: Jun 2018

I found that after the two day take home treatment the neuropathy was fairly bad (hard to walk and extreme cold sensitivity) for a few days. I struggled with constant bowel movement and the colostomy bag would get painful around the ring. Not sure why I couldn't remind myself take Imodium throughtout the day (doctor told me 9 a day). I was extremely tired from the treatments and just wanted to stay in bed. I just finished my treatments two months ago (one year of them), had my bag removed last month and things are great. Hang in and remember this process is aggressive but the fight is worth it!!!

plsletitrain
Posts: 253
Joined: Jul 2017

Hi kaz, I'm also scheduled to undergo VATS soon but I still have to finalize with my Onco.  I was wondering why you will still get chemo when the margins were good? I fear the pathology result of the lung nodule I have but I have to do what I gotta do.  Gotta start with removing it first, pray its benign.  If its not, oh gosh, more chemo.  :(   I tried Avastin along with xeloda for only two times.  Didn't feel anything unusual except for my foot skin getting too dry.  Its the usual xeloda effect but I wonder why it only appeared when I had the Avastin but when I had xeloda last year my skin didn't break.

Kazenmax's picture
Kazenmax
Posts: 350
Joined: Feb 2016

Hi. Well I asked the same thing... my original surgeon said, for every oncologist that recommends chemo after VATS, I can find one that will say it's not necessary. My thoracic surgeon said he hoped that I would do the chemo because that gives the best assurance that they got everything.

My oncologist considers the chemo a necessity. 

I suppose it's the best option... I could always wait and see but that's too nerve racking. I don't want to do the chemo but I will.

abita's picture
abita
Posts: 608
Joined: Dec 2017

that is why I do chemo, for the best chance at no recurrence. I wonder if the chemo always gets the "hidden cells". I have one round left

traci43's picture
traci43
Posts: 775
Joined: Jul 2007

Hi there I took Xeloda with inrinotecan, not the 5-FU pump.  I was fine until round 4, then I had uncontrollable diarrhea.  Nothing helped-Lomotil, immodium.  I got pretty dehydrated and dizzy at times.  Worst was we were in New York on vacation when it started and came home a day early.  I had had 5-FU pump previously and found I had less fatigue with Xeloda, but had to be careful with keeping hands and feet moisturized to prevent blisters.   I'm likely to have VATS in the near future myself.  I sure hope that they don't suggest chemo after.  Good luck to you.  Traci

Kazenmax's picture
Kazenmax
Posts: 350
Joined: Feb 2016

Traci, for the info. Good luck to you as well. Kaz

BRHMichigan's picture
BRHMichigan
Posts: 368
Joined: Jul 2017

Traci, I had my 4th treatment last Friday and Monday and today (Wednesday) have been awful. Dehydrated, weak, and extreme cramping. I have a colostomy, so the diahrrea is kind of manageable, but this is the pits. Hoping I bounce back soon. 

Kazenmax's picture
Kazenmax
Posts: 350
Joined: Feb 2016

I'm sorry to hear that you are having a rough time. I also have a colostomy and that's one of the things that worries me. Of course along witih feeling ill and tired. I'm 65 and am in fairly good health other than this darn cancer. I take no other medication. I always thought that I would be that person who made it to their 90s... like my dad.. and be healthy. This cancer has been quite a shock. I never saw it coming.

Take care. Sending my love and strength to all to get through this.

k

BRHMichigan's picture
BRHMichigan
Posts: 368
Joined: Jul 2017

I'm 54, K.  You sound so positive. I try to be that way too. Just sometimes it's all too much to handle. The colostomy, to my surprise, has been easy to adapt to. We just need to make sure the bags don't explode!

And I seem to feel and do better when I'm not being poisoned or radiated! LOL. At this point I'm trying everything. But quality of life is a priority for me. 

I hope and sincerely pray you have minimal side effects, and live to be 100. 

Subscribe to Comments for "Chemo side effects"